H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Iodine Contrast Complex Rash Responding to Topical Steroids: A Case Report

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis), Rare coexistence of disease or pathology

Mahmoud El Hussein, Cima Hamieh, Elie Zaghrini

Lebanon Department of Emergency Medicine, Lebanese American University (LAU) Medical Center, Beirut, Lebanon

Am J Case Rep 2021; 22:e928930

DOI: 10.12659/AJCR.928930

Available online: 2021-02-24

Published: 2021-04-07


#928930

BACKGROUND: Iodine contrast allergy can cause acute and delayed allergic reactions. Just like any other sensitivity reaction, the severity can vary from mild to moderate skin manifestations such as erythematous rash to an even more severe presentation or life-threatening event, such as angioedema and anaphylaxis.
CASE REPORT: This case report discusses a patient who presented to our institution with a diffuse complex rash 2 days after undergoing CT scan imaging with intravenous iodine contrast injection. The rash started by being maculopapular in nature. Later on, the patient developed a purpuric and petechial pattern, and eventually, an acute exanthematous pustulosis rash was noticed. Several attempts to treat the patient with intravenous corticosteroids failed. Three days after admission (5 days after the rash started), topical steroids were used in place of parenteral steroids. The rash showed remarkable improvement in a very short time. The patient was diagnosed with delayed hypersensitivity IV iodine reaction, resistant to parenteral corticosteroids. The workup of such an extensive rash and odd presentation include several laboratory tests and skin testing to be able to rule out more serious differential diagnoses.
CONCLUSIONS: This case is unique as it enables us to show the importance of substituting topical management, more specifically, topical steroids that might even replace parenteral steroids, to our management in order to treat allergic reactions, especially in the presence of a rash.

Keywords: Contrast Media, Exanthema, Steroids, Acute Generalized Exanthematous Pustulosis, Exanthema, Hypersensitivity



Back